Kansas, 2026

Hail and Damaging Winds in Kansas, March 10, 2026

March 10, 2026 · NWS TOP · 5 events in 3 counties and zones

An isolated storm developed on the evening of March 10 in far eastern Douglas County. This produced small hail in Douglas County before producing much larger hail farther east outside of the TOP forecast area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

An isolated storm developed on the evening of March 10 in far eastern Douglas County. This produced small hail in Douglas County before producing much larger hail farther east outside of the TOP forecast area. A few hours later, more widespread storms developed along a cold front in eastern KS. These produced more small hail, as well as an isolated corridor of very strong 65-85 mph winds that caused notable damage in Anderson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 10, 4:44 PM CST, 34 minutes earlier. Its key messages:

  • Thunderstorms become likely (60-80% chance) in east central KS this evening, mainly along and south of I-35. Some of these could pose a risk for primarily hail and wind, then flooding overnight.
  • Thursday brings widespread elevated fire danger to the area.
  • Temperatures turn cooler Wednesday, then trend warmer to the end of the week, followed by a brief return to winter early next week.
Area forecast discussion, Mar 10, 4:44 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
544 PM CDT Tue Mar 10 2026

.KEY MESSAGES...

- Thunderstorms become likely (60-80% chance) in east central KS this
  evening, mainly along and south of I-35. Some of these could
  pose a risk for primarily hail and wind, then flooding
  overnight.

- Thursday brings widespread elevated fire danger to the area.

- Temperatures turn cooler Wednesday, then trend warmer to the
  end of the week, followed by a brief return to winter early
  next week.

&&

.DISCUSSION...
Issued at 246 PM CDT Tue Mar 10 2026

Northern stream trough has developed across the Rockies today while
a closed low slowly moves across northern Mexico. At the surface,
low pressure has been slowly moving across the forecast area. The
cold front appears to be about halfway across as of 19z, along a
line from Salina to Hiawatha, just barely west of MHK. Gusty south
winds have helped temperatures surge into the low to mid 80s ahead
of the front, while locations behind it have seen much lighter winds
and are stuck in the 50s and 60s.

Focus has been on severe thunderstorms potential later today. CAMs
seem to be in decently good agreement on storms firing along the
front near the I-35 corridor, with some differences in timing. The
NAM Nest has the earliest initiation time around 00z, with some
others holding off until closer to 02-03z. SBCAPE ahead of the
front is forecast to be 2000-3000 J/kg with 40-50 kts of
effective shear, plenty sufficient for severe storms. If
development occurs on the early side of the guidance, that would
provide a very narrow window for surface-based storms. For this
reason, can't entirely rule out the possibility of a tornado
with the initial development of storms along the front, but that
window of opportunity would end quickly once they interact with
each other and congeal into a line. Additionally, the longer
storms hold off this evening past sunset, the more we lose our
instability at the surface with storms more likely becoming
elevated. There is still 1500-2500 J/kg of MUCAPE to work with
in that more probable scenario. This would present more of a
hail and wind threat at the onset. Eventually, with shear being
oriented parallel to the front, any storm hazards would
transition more to a flood concern as we get into the overnight
hours as storms backbuild potentially over some of the same
places that recently received more rainfall. Some post-frontal
storms may move through overnight, particularly south of I-70,
although these would have less instability and should be mostly
beneficial rain.

All rain is progged move east by mid-morning with a much cooler and
drier air mass in place behind the front. Highs are forecast in the
50s with breezy northwest winds before high pressure fully moves in
Wednesday evening. That sfc high quickly gets pushed south into
Thursday with a clipper system moving across the Northern Plains.
This helps to tighten the pressure gradient and creates a windy day
as low-level flow returns to the southwest. This will be the day to
watch for elevated fire concerns area-wide with winds gusting to 30-
40mph along with temperatures trending warmer amid a dry air mass.

Dry weather continues into the first part of the weekend along with
warming temperatures. A more potent wave dives southeast across the
central part of the country, which may bring some rain/snow to the
area Saturday night into Sunday morning. PoPs have increased some
with this system and the probabilities for snow accumulation look
low at this time, but will need to continue to monitor. At the very
least, more winter-like temperatures look to make a brief return
before temperatures moderate by mid-week.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 544 PM CDT Tue Mar 10 2026

VFR conditions to start before showers and storms move towards
terminals this evening and become more likely overnight. The
initial round of showers/storms will largely be focused southeast
of terminals, although KTOP/KFOE look to be clipped by some of
this activity. More widespread showers and embedded thunderstorms
develop between 07-09z, shifting east into Wednesday morning. MVFR
cigs are likely Wednesday morning before VFR conditions return
by early afternoon. Winds become gusty from the north-northwest
overnight and remain so through the end of the TAF period.

&&

.FIRE WEATHER...
Issued at 246 PM CDT Tue Mar 10 2026

Fire headlines may be needed Thursday in some portion of the area
with windy conditions likely gusting to 30-40mph. RH values are
still in flux, leading to some uncertainty in where exactly we could
get to 20% or lower, but this appears most favored in parts of north
central and northeast KS. East central KS areas could possibly
remain above 30%, but it still doesn't look like a good day for
burning with the winds in place. Would expect to see very high
rangeland fire danger area-wide at the very least at this point.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Picha
AVIATION...Flanagan
FIRE WEATHER...Picha
Hazardous weather outlook, Mar 10, 1:50 PM CST, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
250 PM CDT Tue Mar 10 2026

KSZ008>012-020>024-026-034>040-054>056-058-059-112000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
250 PM CDT Tue Mar 10 2026

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

There is a risk for severe thunderstorms this evening primarily
across areas along and southeast of the Interstate 35 corridor. The
main concerns with the storms continues to be large hail and damaging
winds. A tornado cannot be entirely ruled out as storms initially
develop, but this is a very low threat. Parts of east central Kansas
that have recently seen heavy rain and flooding could see renewed
flooding from the heavy rainfall during the overnight period.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Elevated fire weather conditions are expected to set up across the
area on Thursday.

.SPOTTER MESSAGE

Spotters are encouraged to report damaging hail or wind as well as rainfall
amounts over one inch to the National Weather Service in Topeka.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

The radar

The Pleasant Hill radar (KEAX), 74 km away, was scanning. The volume nearest the first event began at 23:19 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Douglas

When
March 10, 5:18 PM CST to 5:19 PM CST
Where
Douglas County, 0.69 mi S of Eudora
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
38.940, -95.100

WFO EAX relayed report of nickel size hail in Eudora from an off-duty AOMC employee.

Hail, Coffey

When
March 10, 9:09 PM CST to 9:10 PM CST
Where
Coffey County, 3.54 mi WSW of Sharpe
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.260, -95.740

Nickel size hail reported in New Strawn.

Thunderstorm Wind, Anderson

When
March 10, 9:18 PM CST to 9:19 PM CST
Where
Anderson County, 0.54 mi E of Westphalia
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
38.180, -95.490

Storm survey found straight-line wind damage found consistent with a downburst. Estimated peak winds of 65-70 MPH. Two areas of outdoor sheds badly damaged or completely destroyed, a few power poles snapped and occasional 2 to 4 inch tree branches broken.

Thunderstorm Wind, Anderson

When
March 10, 9:30 PM CST to 9:35 PM CST
Where
Anderson County, 0.54 mi W of Garnett
Measured
74 kt (85 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
38.280, -95.240

Storm survey was conducted and found damage consistent with a downburst wind event. High end damage included broken power and light poles, destroyed farm outbuildings and numerous downed trees and large branches (hardwood). Wind core was 2 mi wide and 6 mi long. Estimated peak winds of 80-85 MPH.

Thunderstorm Wind, Anderson

When
March 10, 9:33 PM CST to 9:34 PM CST
Where
Anderson County, 3.33 mi ENE of Welda
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.180, -95.240

Kansas State Mesonet site Welda 3E recorded a 58 mph gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2026Every state in 2026This day in weather historyWarnings in Kansas, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1316187, 1316188, 1316189, 1316190, 1316191.